Virginia, 2003

Flash Flooding and Flooding in Virginia, November 19 to 20, 2003

November 19 to 20, 2003 · NWS RNK · 13 events in 12 counties and zones

Moderate to heavy rainfall late on the 18th and on the 19th resulted in flash flooding and small stream flooding. Runoff from heavy rainfall resulted in numerous creeks and streams out of their banks, some of which flooded roads in Grayson, Roanoke, Bath, Alleghany, Tazewell, Wythe, Carroll, and Bland Counties and in and near Sugar Grove.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.7 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Moderate to heavy rainfall late on the 18th and on the 19th resulted in flash flooding and small stream flooding. In addition, an isolated severe thunderstorm knocked down large tree limbs in Huddleston.Runoff from heavy rainfall resulted in numerous creeks and streams out of their banks, some of which flooded roads in Grayson, Roanoke, Bath, Alleghany, Tazewell, Wythe, Carroll, and Bland Counties and in and near Sugar Grove. In Bland County, sections of some roads were washed away by the flood waters. In Pembroke, Doe Creek flooded and damaged a barber shop. Near Lexington route 11 was closed because flood waters pushed debris into the road. In Tazewell county, businesses were damaged as creeks overflowed their banks, especially in Bluefield. In Rockbridge County, Kerrs Creek flooded all along it's reach. In the town of Kerrs Creek it reached its highest level since 1985. Some houses had minor damage. 15 people were trapped on Big Springs Rd between Kerrs Creek and Lexington. There was damage to driveways and fences. South river had significant flash flooding that caused minor damage to homes, and necessitated a water rescue.In Grayson County, Beaver Creek washed out a culvert (72" pipe), and damaged Rt 625. There was significant flash flooding in the Fairview area along Chestnut Creek. A woman in her vehicle in the Daleheart area was washed into Meadow Creek and had to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 3:40 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 19, 3:40 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 AM EST WED NOV 19 2003

.DISCUSSION...
GETTING SOME IMPRESSIVE UPSLOPE RAIN IN WATAUGA COUNTY IN NW NC
MTNS. A COUPLE IFLOWS GAGES SHOW HALF INCH AN HOUR RATES...FOR THE
PAST 4 TO 5 HOURS. THIS IS AN OLD CONVECTIVE BAND BRINGING THIS
RAINFALL...BUT THERE IS ANOTHER JUST AHEAD OF THE SFC FNT WHICH HAS
BEEN SHOWING SIGNS OF STRENGTHENING. MODELS ARE IN A LOT BETTER
AGREEMENT HANDLING THE UPPER LOW AND SFC FNT- THIS FNT WILL SWEEP
THRU THE FA TODAY. THREAT OF HEAVY RAIN WILL BE GONE BY LATE
AFT/EVE...SO WILL KEEP THE FLOOD WATCH GOING...BUT CHANGE THE
EXPIRATION TIME TO 4 PM. GREATEST THREAT OF THUNDERSTORMS IS IN THE
PIEDMONT- THINKING THE NRN EDGE OF THE MORE ORGANIZED CONVECTIVE
BAND IN GSP/S CWA WILL TRANSLATE NEWD TODAY AND CLIP SE SECTIONS OF
THE CWA. DON/T EXPECT ANY SUN FOR HTG...BUT WITH A 60 KT 850 MB JET
AND PLENTY OF DYNAMICAL FORCING...THERE IS STILL A THREAT FOR
SEVERE. MAINLY DAMAGING WINDS...BUT HELICITY WILL BE STRONG ENOUGH
TO OVERCOME WEAK INSTABILITY AND MAY PRODUCE SOME WEAK TORNADOES.

DESPITE NO SUN...HAVE HAD TO RAISE MAX TEMPS BASED ON CURRENT TEMPS.
THERE IS NO DAMMING LEFT...AND I EXPECT THE UPSLOPE HEAVY RAIN TO
SPREAD NEWD INTO THE BLUE RIDGE IN VA THIS MORNING. ANY UPSLOPE SHUD
END BY NOON.

TONIGHT- KEPT A CHC OF SHOWERS FOR THE COLD POOL MOVG ACROSS THE
AREA BETWEEN 00 AND 06Z.

THU INTO THE WEEKEND- MAIN CHANGE TO THE FCST WAS TO DECREASE THE
CLOUDINESS QUITE A BIT AND RAISE MAX TEMPS. UPPER LOW IS NOW
PROGRESSIVE ON ALL MODELS...AND WE SHUD SEE THE LOW EXIT THE AREA BY
THU MORNING. SHORT WAVE RIDGE BUILDS OVER THE AREA IN RESPONSE TO
THE NEXT VIGOROUS SYSTEM MOVG INTO THE WEST COAST.  LOOKS LIKE A
PERIOD OF FAIR WX INTO THE WEEKEND...WITH MODERATING HIGH TEMPS.
GOOD RADIATION CONDS BEGINNING FRI NIGHT WILL BRING COOLER MIN TEMPS
THAN PREVIOUSLY FCST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&

JJ
Hazardous weather outlook, Nov 19, 6:19 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Special weather statement, Nov 19, 2:31 AM EST, 4 hours 4 minutes before
NCZ001>003-019-020-VAZ015-016-032-190930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 AM EST WED NOV 19 2003

...MODERATE TO HEAVY RAIN THIS MORNING...

AN AREA OF MODERATE TO HEAVY RAIN WILL LIFT NORTHEAST ACROSS
THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR
ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES
OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE
POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR
SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF
WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING
HAZARD.

07
Special weather statement, Nov 19, 4:34 AM EST, 2 hours 1 minute before
NCZ001>003-019-020-VAZ015>017-032-191130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST WED NOV 19 2003

...MODERATE TO HEAVY RAIN THIS MORNING...

AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER
HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN
SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE
INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE
FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF
WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD.

07
Special weather statement, Nov 19, 5:14 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191007-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:14 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME...
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191307-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:57 AM EST, 38 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EST WED NOV 19 2003

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191029-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
558 AM EST WED NOV 19 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD
FRONT WILL PASS THROUGH THE AREA BY THIS AFTERNOON. A LINE OF
SHOWERS...AND A FEW THUNDERSTORMS AHEAD OF THE FRONT...IS EXPECTED TO
MOVE THROUGH THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA FROM LATE THIS MORNING INTO MID AFTERNOON. SOME OF THESE
STORMS MAY HAVE DAMAGING WINDS. IN ADDITION...A SECOND AREA OF
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN EASTERN TENNESSEE AND
MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA AND SOUTHERN WEST VIRGINIA. THERE WOULD BE A THREAT FOR
LARGE HAIL FROM THESE STORMS.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

JJ
Local storm report, Nov 19, 6:15 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    RICHLANDS                 VA   FLOODING
11/19/03   TAZEWELL                       FLOODING OF CLINCH RIVER
                                          OVER PAGE AND BURNET
                                          STREETS.

0630 AM    BOONE                     NC   FLOODING
11/19/03   WATAUGA                        KRAUT CREEK OUT OF ITS
                                          BANKS.

0635 AM    TANNERSVILLE              VA   FLOODING
11/19/03   TAZEWELL                       LAUREL CREEK OUT OF ITS
                                          BANKS.

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Tazewell

When
November 19, 6:35 AM EST to 10:00 AM EST
Where
Tazewell County, Countywide
Property damage
$1.6 million
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flash Flood, Smyth

When
November 19, 7:35 AM EST to 10:00 AM EST
Where
Smyth County, Sugar Grove
Property damage
$375,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Flash Flood, Giles

When
November 19, 9:00 AM EST to 1:00 PM EST
Where
Giles County, Pembroke
Property damage
$700,000
Reported by
GENERAL PUBLIC
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
November 19, 9:00 AM EST to 12:00 PM EST
Where
Carroll County, Countywide
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

Flood, Grayson

When
November 19, 9:00 AM EST to November 20, 4:00 AM EST
Where
Grayson forecast zone
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Flash Flood, Bland

When
November 19, 9:30 AM EST to 2:00 PM EST
Where
Bland County, Countywide
Property damage
$350,000
Reported by
EMERGENCY MANAGER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Flash Flood, Wythe

When
November 19, 9:30 AM EST to 1:00 PM EST
Where
Wythe County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Flash Flood, Alleghany

When
November 19, 9:45 AM EST to 12:00 PM EST
Where
Alleghany County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.788, -80.007 (the zone’s center; the record gives no point)

Flash Flood, Bath

When
November 19, 9:55 AM EST to 12:00 PM EST
Where
Bath County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Thunderstorm Wind, Bedford

When
November 19, 10:15 AM EST
Where
Bedford County, Huddleston
Measured
55 kt (63 mph) estimated gust
Reported by
POST OFFICE
Coordinates
37.167, -79.483

Flash Flood, Rockbridge

When
November 19, 11:35 AM EST to 1:45 PM EST
Where
Rockbridge County, Lexington
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

Flash Flood, Roanoke

When
November 19, 12:30 PM EST to 2:15 PM EST
Where
Roanoke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.209, -80.051 (the zone’s center; the record gives no point)

Flood, Bland

When
November 19, 2:00 PM EST to November 20, 4:00 AM EST
Where
Bland forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328208, 5328207, 5328630, 5328631, 5328638, 5328209, 5328629, 5328632, 5328633, 5328634, 5328636, 5328635, 5328637.